Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 142, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 31, 2004, 12:37 AM CDT for Washington County, Mississippi. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2004, 12:37 AM CDT (05:37 UTC)
- Expired
- May 31, 2004, 1:25 AM CDT
- In force
- 48 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Washington County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 144 km from the middle of the area, began a volume at 05:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 10:55 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 5.6 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4361 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 814 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 3.4
- Supercell composite
- 17.5
The text
As transmitted, in the capitals the NWS used until 2016.
015
WUUS54 KJAN 310537
SVRJAN
MSC151-310625-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1237 AM CDT MON MAY 31 2004
THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WASHINGTON COUNTY IN NORTHWEST MISSISSIPPI
* UNTIL 125 AM CDT
* AT 1237 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 21 MILES WEST OF GREENVILLE...OR ABOUT 8 MILES
WEST OF LAKE VILLAGE...MOVING EAST AT 50 MPH.
* THE SEVERE THUNDERSTORM WILL...
BE NEAR GREENVILLE AT 1255 AM CDT
BE NEAR ARCOLA AT 110 AM CDT
BE NEAR HOLLANDALE AT 115 AM CDT
WINDS FROM 70 TO 80 MPH ARE LIKELY WITH THIS STORM.
LAT...LON 3339 9093 3339 9078 3328 9078 3320 9069
3315 9069 3321 9110 3327 9107 3332 9115
3344 9108
$$
CRAVENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:15 PM CDT, 9 hours 22 minutes earlier.
Area forecast discussion, May 30, 3:15 PM CDT, 9 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 315 PM CDT SUN MAY 30 2004 .SHORT TERM...TONIGHT THROUGH WEDNESDAY... WL EXTEND AND EXPAND THE LAKE WIND ADVISORY THIS EVENING TO ALL BUT THE SOUTHEAST ZONES AS SUSTAINED WINDS NEAR 20 MPH WITH GUSTS TO 30 MPH ARE EXPECTED TO CONTINUE AHEAD OF THE APPROACHING STORM SYSTEM. A FEW SHOWERS ARE BEGINNING TO SHOW UP ON THE LOCAL RADARS BUT THE POTENTIAL FOR STRONG STORMS LATE THIS AFTERNOON INTO THE EARLY PART OF THE EVENING APPEARS LIMITED DUE TO A FAIRLY FORMIDABLE CAP AS SEEN ON THE JAN 18Z SOUNDING. BUFR SOUNDINGS SHOW THIS CAP WILL SLOWLY ERODE THIS EVENING AND THE ADVERTISED SEVERE WEATHER POTENTIAL TONIGHT IS ON TRACK. LATEST SATELLITE IMAGERY/RUC ANALYSIS SHOWS A POTENT SHORTWAVE ROUNDING THE BASE OF THE UPPER LEVEL TROUGH OVER OKLAHOMA/NORTH TEXAS THAT IS BEGINNING TO FORM A SQUALL LINE OVER THE OZARKS. THIS LINE OF THUNDERSTORMS IS EXPECTED TO CONTINUE MOVING EAST TONIGHT AND INTO THE DELTA REGION BEFORE MIDNIGHT. WARM MOIST AND UNSTABLE AIR WILL CONTINUE ADVECT INTO THE REGION AHEAD OF THIS SYSTEM. UPPER 80 TEMPERATURES WITH DEW PTS IN THE MID 70S ARE BEING REPORTED ACROSS THE DELTA REGION THIS AFTERNOON. PWS WILL APPROACH 2 INCHES. IN ADDITION...AN +80KT UPPER JET WITH UNSEASONABLY STRONG 850 AND 500MB WINDS WILL RESULT IN FAVORABLE WIND SHEAR TO SUPPORT SUPERCELLS AS THE LINE OF STORMS MOVES THROUGH OUR AREA. DAMAGING WINDS... HAIL...VERY HEAVY RAIN AND TORNADOES WILL BE POSSIBLE OVERNIGHT MAINLY ALONG AND NORTHWEST OF THE NATCHEZ TRACE WITH THE PRIMARY FOCUS OVER DELTA REGION. THE SYSTEM IS EXPECTED TO SLOW AND STALL OVER CENTRAL MISSISSIPPI DURING THE DAY MONDAY. THE POTENTIAL FOR SEVERE STORMS WILL CONTINUE ALONG AND SOUTH OF BOUNDARY MONDAY. A WAVE IS EXPECTED TO RIDE ALONG THE BOUNDARY MONDAY NIGHT AIDING THE REDEVELOPMENT OF STORMS. IN THE WAKE OF THIS WAVE...REDUCED PCPN CHANCES TUESDAY ARE EXPECTED TUESDAY. LOW LEVEL SOUTHERLY FLOW WILL STRENGTHEN WEDNESDAY. ANOTHER SHORTWAVE WILL APPROACH THE REGION AND HELP SEND A WEAK COLD FRONT INTO OUR NORTHERN COUNTIES WEDNESDAY NIGHT. .LONG TERM...THURSDAY THROUGH SUNDAY...UPPER LEVELS WILL CONTINUE TO AMPLIFY THURSDAY WITH THE UPPER TROUGH OVER THE EAST COAST AND A RIDGE OVER THE PLAINS STATES. THIS WILL HELP PUSH THE FRONTAL BOUNDARY SLOWLY SOUTHWARD THROUGH THE DAY RESULTING IN DECREASING RAIN CHANCES IN THE NORTH AND INCREASING RAIN CHANCES IN THE SOUTH. THE FRONT IS EXPECTED TO STALL ACROSS SOUTHERN MISSISSIPPI THURSDAY NIGHT. BOTH GFS AND ECMWF SHOW A POTENT SHORT WAVE MOVING OVER THE CENTRAL PLAINS FRIDAY THAT WILL BEGIN CYCLOGENESIS OVER THE SOUTHERN PLAINS. AS A RESULT THE STALLED FRONTAL BOUNDARY WILL BEGIN LIFTING NORTHWARD AS A WARM FRONT AND INCREASE THE CHANCE FOR RAIN OVER OUR WESTERN PARISHES AND COUNTIES. ONLY A SLIGHT CHANCE FOR RAIN IS EXPECTED IN OUR EASTERN COUNTIES FRIDAY. THE SFC LOW THAT DEVELOPED OVER THE SOUTHERN PLAINS WILL TRACK NE ACROSS NORTHERN MISSISSIPPI AND DRAG A TRAILING COLD FRONT INTO OUR CWA SATURDAY. THIS COLD FRONT WILL NOT MOVE VERY FAR SOUTH AND LINGER OVER THE AREA PRODUCING SHOWERS AND THUNDERSTORMS THROUGH SUNDAY. && .PRELIMINARY POINT TEMPS/POPS... JACKSON 73 85 67 87 / 70 60 60 30 MERIDIAN 73 85 66 87 / 70 60 60 30 && .JAN WATCHES/WARNINGS/ADVISORIES... AR...LAKE WIND ADVISORY UNTIL 8 PM CDT FOR ZONES ARZ074-075. LA...LAKE WIND ADVISORY UNTIL 8 PM CDT FOR ZONES LAZ007>009-015-016-023>026. MS...LAKE WIND ADVISORY UNTIL 8 PM CDT FOR ZONES MSZ018-019-025>050-053-054-059>061. && 22
Hazardous weather outlook, May 30, 1:59 PM CDT, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 159 PM CDT SUN MAY 30 2004 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 311859- ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW- CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL- FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS- ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR- LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA- MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE- OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER- TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO- 159 PM CDT SUN MAY 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TONIGHT AND MONDAY... ...THUNDERSTORMS... NUMEROUS SEVERE THUNDERSTORMS ARE EXPECTED THIS EVENING AND TONIGHT NORTH OF A LINE THAT EXTENDS FROM GREENWOOD TO BELZONI TO BONITA. SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED FROM HIGHWAY 82 NORTH TO THE LINE MENTIONED ABOVE....AFTER MIDNIGHT. SOUTH OF HIGHWAY 82 ISOLATED SEVERE THUNDERSTORMS ARE EXPECTED...MAINLY ON MONDAY. THE MAIN SEVERE WEATHER CONCERNS WILL BE FOR HIGH WINDS...HAIL AND TORNADOES THROUGH TONIGHT...AND THEN TRANSITION TO MAINLY HIGH WINDS AND HAIL FOR MONDAY. AN UNUSUALLY AND UNSEASONABLY STRONG FRONTAL SYSTEM WILL MOVE INTO THE REGION DURING THE LATE EVENING AND OVERNIGHT HOURS TONIGHT AND WILL AID IN THE DEVELOPMENT OF SIGNIFICANT SEVERE THUNDERSTORM ACTIVITY OVER THE AREA THROUGH MONDAY AFTERNOON. WITH HIGH MOISTURE...INSTABILITY AND SHEAR OVER THE AREA...THE APPROACHING FRONT SHOULD BE ABLE TO EASILY TAP INTO THESE INGREDIENTS AND SERVE AS A FOCUS FOR THE SEVERE THUNDERSTORM ACTIVITY. AT THIS TIME...ENVISION A LARGE SQUALL LINE WITH A FEW SUPERCELLS OUT AHEAD OF IT. SUPERCELL DEVELOPMENT IS ALSO POSSIBLE WITHIN THE LINE...GIVEN THE STRONG SHEAR PROFILES. ...FLOODING... IN ADDITION TO THE SEVERE THUNDERSTORM ACTIVITY...OCCASIONALLY HEAVY RAIN FALLING FROM THE STORMS WILL CREATE PONDING ON AREA ROADS...AND IN LOW LYING AREAS. ...NON PRECIPITATION... A LAKE WIND ADVISORY HAS BEEN ISSUED AND IS IN EFFECT THROUGH 8 PM FOR AREAS NORTH OF A LINE THAT EXTENDS FROM PORTERVILLE TO FOREST TO HAZLEHURST TO BUDE. SUSTAINED WINDS OF 20 MPH AND WIND GUSTS TO 30 MPH ARE LIKELY IN THESE AREAS THROUGH 8 PM. PERSONS PLANNING TO VENTURE OUT OVER OPEN WATER SHOULD EXPECT ROUGH CONDITIONS THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY... ...DAYS TWO AND THREE...MONDAY NIGHT THROUGH WEDNESDAY NIGHT... THE POSSIBILITY FOR SEVERE THUNDERSTORM DEVELOPMENT WITH HEAVY RAINFALL WILL CONTINUE THROUGH MONDAY NIGHT AS THE FRONT STALLS OVER THE AREA. ON TUESDAY AND WEDNESDAY...MOSTLY STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP AS THE FRONT SLOWLY SAGS SOUTHWARD. EXPECT THE ATMOSPHERE OVER THE AREA TO REMAIN MOIST AND UNSTABLE THROUGH MIDWEEK AS THE FRONT REMAINS STALLED OVER THE AREA. BEGINNING LATE MONDAY NIGHT...THE WIND SHEAR PROFILES SHOULD WEAKEN...THUS REDUCING MOST OF THE SEVERE WEATHER CONCERNS. ...DAYS FOUR THROUGH SEVEN...WEDNESDAY NIGHT THROUGH SUNDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS REQUESTED FROM 8 PM...ON TONIGHT AND MAY BE NEEDED TOMORROW AS WELL. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, May 30, 10:35 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1035 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1005 PM TSTM WND DMG MOUND BAYOU 33.88N 90.73W
05/30/2004 BOLIVAR MS EMERGENCY MNGR
TREES DOWN ON ROADS. CREWS IN ROUTE WITH CHAINSAWS.
&&
LJWLocal storm report, May 30, 11:23 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1123 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1032 PM TSTM WND DMG CLEVELAND 33.74N 90.73W
05/30/2004 BOLIVAR MS EMERGENCY MNGR
VERY LARGE TREES DOWN IN WEST CLEVELAND. CREWS WOKKING
WITH CHAINSAWS TO REMOVE.
&&
LJWLocal storm report, May 30, 11:34 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1134 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1110 PM TSTM WND DMG GRENADA 33.78N 89.81W
05/30/2004 GRENADA MS EMERGENCY MNGR
TREE DOWN IN EASTERN HEIGHTS SUBDIVISION. MOTORIST DROVE
INTO TREE AS IT FELL.
&&
LJWThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 9:12 PM CDT | Severe Thunderstorm Warning | JAN | Bolivar | 63 min |
| May 30, 10:22 PM CDT | Severe Thunderstorm Warning | JAN | Grenada, Leflore | 38 min |
| May 30, 10:52 PM CDT | Tornado Warning | JAN | Grenada | 53 min |
| May 30, 11:21 PM CDT | Severe Thunderstorm Warning | JAN | Montgomery, Webster | 59 min |
| May 30, 11:31 PM CDT | Severe Thunderstorm Warning | JAN | Carroll | 24 min |
| May 30, 11:36 PM CDT | Flash Flood Warning | JAN | Carroll, Grenada, Leflore | 6 hr |
| May 30, 11:56 PM CDT | Flash Flood Warning | JAN | Bolivar, Sunflower, Washington | 6 hr |
| May 31, 12:01 AM CDT | Severe Thunderstorm Warning | JAN | Carroll | 44 min |
| May 31, 12:16 AM CDT | Tornado Warning | JAN | Carroll, Montgomery | 44 min |
| May 31, 12:46 AM CDT | Tornado Warning | JAN | Washington | 39 min |
| May 31, 12:58 AM CDT | Severe Thunderstorm Warning | JAN | Clay, Oktibbeha | 47 min |
| May 31, 1:02 AM CDT | Tornado Warning | JAN | Humphreys, Sunflower | 43 min |
| May 31, 1:23 AM CDT | Severe Thunderstorm Warning | JAN | Carroll, Holmes, Leflore | 57 min |
| May 31, 1:32 AM CDT | Severe Thunderstorm Warning | JAN | Lowndes | 48 min |
| May 31, 2:13 AM CDT | Severe Thunderstorm Warning | JAN | Attala | 47 min |
| May 31, 2:29 AM CDT | Severe Thunderstorm Warning | JAN | Leake | 31 min |
| May 31, 5:02 AM CDT | Flash Flood Warning | JAN | Hinds, Rankin | 3 hr |
| May 31, 9:00 AM CDT | Severe Thunderstorm Warning | JAN | Marion | 20 min |
| May 31, 9:52 AM CDT | Severe Thunderstorm Warning | JAN | Jefferson Davis, Marion | 43 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.